Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Some remarks on projective Stiefel manifolds, immersions of projective spaces and spheres


Author: Larry Smith
Journal: Proc. Amer. Math. Soc. 80 (1980), 663-669
MSC: Primary 57R42
DOI: https://doi.org/10.1090/S0002-9939-1980-0587951-X
MathSciNet review: 587951
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {M^m}$ be a closed smooth manifold, $ M[unk]{{\mathbf{R}}^{2m}}$ an immersion and $ {\tilde M^m}{ \downarrow ^\pi }{M^m}$ a double covering. For m odd we show that the normal bundle $ \tilde \nu \downarrow \tilde M$ of the immersion $ \tilde M{ \downarrow ^\pi }M[unk]{{\mathbf{R}}^{2m}}$ is independent of $ \varphi $ and applying this to $ M = {\mathbf{R}}P(m)$ reobtain the result of E. H. Brown that a symmetric immersion $ {S^m}[unk]{{\mathbf{R}}^{2m}}$ is regularly homotopic to an embedding iff $ m = {2^p} - 1$.


References [Enhancements On Off] (What's this?)

  • 1. A. J. Berrick, The Smale invariant of an immersed projective space, Proc. Cambridge Philos. Soc. 80 (1979), 401-411. MR 542685 (81b:57026)
  • [1] E. H. Brown, Jr., A remark concerning immersions of $ {S^n}$ in $ {{\mathbf{R}}^{2n}}$, Quart. J. Math. Oxford Ser. 24 (1973), 559-560. MR 0339215 (49:3977)
  • [2] J. Dupont, On the homotopy invariance of the tangent bundle. I, Math. Scand. 26 (1970), 5-13. MR 0273639 (42:8516)
  • [3] M. Ginsburg, Some immersions of projective spaces in euclidean space, Topology 2 (1963), 69-72. MR 0149498 (26:6985)
  • [4] S. Gitler and D. Handel, Projective Stiefel manifolds. I, Topology 7 (1968), 39-46. MR 0220307 (36:3373a)
  • [5] M. Hirsch, Immersions of manifolds, Trans. Amer. Math. Soc. 93 (1959), 242-276. MR 0119214 (22:9980)
  • [6] M. Kervaire, Sur l'invariant de Smale d'un plongement, Comment. Math. Helv. 34 (1960), 127-139. MR 0113230 (22:4068)
  • [7] B. J. Sanderson, A non-immersion theorem for real projective space, Topology 2 (1963), 209-211. MR 0151987 (27:1968)
  • [8] B. J. Sanderson, Immersions and embedding of projective space, Proc. London Math. Soc. 16 (1964), 135-153.
  • [9] S. Smale, The classification of immersions of spheres in euclidean space, Ann. of Math. 69 (1959), 327-344. MR 0105117 (21:3862)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57R42

Retrieve articles in all journals with MSC: 57R42


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1980-0587951-X
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society